|Benefits vs. Risk of Testosterone
Sep 5, 2003
As a 52 year-old gay man who has been HIV positive for sixteen years, I generally am doing fine: never had any reactions to the drugs, viral loan undetectable, CD4 count stays around 700, and get good and sympathetic healthcare. I have experienced only slight lipodystrophy--although at 511 and 145 pounds I always have been slim--and (perhaps) some fatigue. The main negative effective has been low testosterone and a collapse of sexual functioning. For the last several years my total testosterone levels have been between 250-350 ng/dl, while a free testosterone test last month resulted in quantity not sufficient to credit. I assume that this means my testicles have largely atrophied, although the actual shrinkage has not been that great. In addition, my family practice doctors have repeated commented on the small size of my prostate, which I assume is a major cause of the fact that I now produce little semen and thereby have weak ejaculations even when I am able to orgasm.
Based on my understanding that the free/unbound levels of testosterone regulate sexual functioning, I assume that this low quantity accounts for the fact that I no natural erectal ability--I no longer even experience wake-up hard-ons--and have great difficulty achieving orgasm. To level with you totally, I am not only completely dependent on the maximum dosage of Viagra to get decent erections, but even when it works I often need a cock ring to achieve firmness. I also require constant stimulation to maintain an erection and immediately start to lose it when the stimulation stops. Even when I can orgasm, I require prolonged and intense masturbation to trigger it, while the orgasms themselves are weak and often feel incomplete. I also assume that a certain level of testosterone is required to climax, while the fact that I now produce little semen with a shrunken prostate and have lost my ability to spray so that the cum just oozes out also contribute to this unsatisfactory situation that leaves me sexually unsatisfied.
My family practice doctors have talked about attempting to re-virilize me with testosterone, and I am sure this latest test result will increase the pressure to try this option. I wonder how effective any testosterone replacement therapy might be given that I have had a long history of sexual functioning problems that preceded HIV. I have come to suspect that my body may never have produced much free testosterone and/or utilized it effectively. I had a delayed and prolonged puberty, did not sprout what chest and anal/genital hair I have until I was nearly thirty, never developed a full pubic bush, possess a short penis that is only about five inches even with the boost I can get from Viagra, and have had limited erectal ability since the spurt of puberty in my late teens. I also wonder if any replacement therapy will solve my orgasm problems, especially since I have never been able to climax from intercourse and always required intense masturbation. Finally, if the drugs only increased my libido without improving erectal AND orgasmic functioning, then I would be even more sexually frustrated than I now am.
I also feel that my body is becoming feminized. I have lost musculature and my nipples now stick out. Although I still have full head of hair and continue to sport a thick moustache, I have experienced thinning and loss of body and pubic hair and my beard growth has mitigated. (In addition, because I am totally blond and the hairs themselves are short and fine, what remains does not show up well. And, in fact, I have thought about applying Rogaine to my pubes in order to grow a more normal-looking bush.) While this de-masculinzation on top of the de-sexualization has upset me, I am most concerned about testosterone replacement therapys possible conversion/aromatization into estrogen, which can result in the development of breasts and balding. NEITHER OF THESE DEVELOPMENTS IS ACCEPTABLE. Conversely, I do not like the thought of possibly becoming too hirsute below the neck.
Although my testes have largely atrophied and are slowly decreasing in size, I understand that exogenous testosterone will be tantamount to a chemical castration, because it will irreversibly cause my natural testosterone production to shut down and my balls to shrivel up completely. I assume that this will result in the inability to produce semen and therefore make orgasms weaker and less satisfying even if the drugs allow me to get erections and climax? It is not just that I am reluctant sacrifice my natural manhood for what I see as problematic benefits and potentially devastating side-effects (based on my lay understanding of what I have read); I also am concerned about what will happen if I ever have to stop the replacement therapy because of the side effects or if my body becomes insensitive to exogenous testosterone. My ultimate fear is that in such a case and without any residual endogenous testosterone production by my testes, my body would undergo a wholesale de-masculination/asexualization and leave me worse off than I am now.
Any advice you have to offer would be greatly appreciated.
Response from Dr. Frascino
From an HIV perspective, you are indeed doing very well undetectable viral load, high CD4, and minimal drug side effects. So, let's discuss your primary concern low testosterone. It's the most common hormonal problem in HIVers.
What does it feel like? Hypogonadism, which, by the way, can occur in both women and men, can zap energy, decrease appetite, reduce muscle and bone mass, depress your mood, and wipe out your sex drive. Between 25 and 45 percent of all male HIVers have low testosterone levels.
What causes it? Common potential causes include damaged testicles (usually from HIV infection, not a swift kick from your boyfriend/girlfriend), drug side effects (Megace, Nizoral, ganciclovir, etc.), or an elevation of the adrenal hormone cortisol (it spikes to fight chronic infections, like HIV).
How is it diagnosed? A simple blood test can measure "total testosterone" (normal range can vary from lab to lab, but is usually around 300-1100 for guys, 50-100 for gals). "Free" testosterone, the active component (not glommed onto protein) can also be measured, as you indicate in your question. It's an even more accurate way of determining if your "vitamin T" is running low.
Can it be treated? Testosterone replacement has been used for many years. Yes, as with practically all medications, there are potential side effects. For testosterone these would include making preexisting prostate cancer worse, liver problems, acne, loss of hair on your head, increased body hair, and virilization, among others. Are these side effects common? No, not really, if testosterone replacement is prescribed and taken appropriately.
So should you take it? Only you can decide if the potential risk versus benefit is acceptable.
Do I personally think you should consider it? Yes, I do. We may never know the cause for your delayed puberty; however, presently you have documented low testosterone levels, fatigue, loss of muscle mass, and sexual dysfunction. And, you feel your body is becoming feminized. That definitely meets all the criteria and then some!
Many of your fears are unwarranted. Testosterone replacement is not chemical castration. Yes, it can decrease endogenous testosterone production, but this is a concern primarily for those individuals with normal testosterone levels who want to abnormally boost their testosterone levels well above the normal range in hopes of becoming a super stud or developing muscles like a young Schwarzenegger. It is not a major concern for individuals like you who have documented low levels. Will you become insensitive to exogenous replacement and risk "wholesale demasculinization/asexualization?" No. The hormonal system does not work that way.
You also have the wrong idea about your prostate gland. Your family practice doctors are paying you a compliment when they comment on the "small size" of your prostate. Most guys over 40 start to have enlargement of their prostates (called BPH benign prostatic hypertrophy), which can slow urine stream and cause other problems. At 52, a small prostate is good news! Sperm count is not related to ejaculatory volume being able to shoot over your shoulder or sexual satisfaction. Testosterone replacement will definitely not result in "inability to produce semen" or result in "weaker orgasms!" Perhaps the way you should think about this is that your body expects and requires a certain amount of testosterone to function normally. You aren't getting this, and as a result, are experiencing the consequences. Replacing testosterone to bring you back into the normal range makes good sense, and is not excessively risky. I would strongly recommend you give it a try. I would if I were you. I can't promise you'll be able to "spray" or gush like a geyser, but your sexual functioning should improve significantly.
One final note Rogaine is to be used only on your head, and not on your pubes!!
Can't Even Find Energy To Begin Exercise
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.